Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 20, NWS Green Bay, WI
NWS Green Bay, WI issued this river flood warning at Apr 17, 2019, 3:26 PM CDT for Portage County, Wisconsin. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2019, 3:26 PM CDT (20:26 UTC)
- Expired
- Apr 23, 2019, 11:05 AM CDT
- In force
- 6 days
- Issued by
- NWS Green Bay, WI
- Flood severity
- Minor
County Portage County, WI
The radar
The Green Bay radar (KGRB), 110 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wisconsin River below Stevens Point Dam (STPW3).
- Action stage
- 1074 ft
- Minor stage
- 1076 ft
- Moderate stage
- 1079 ft
- Major stage
- 1081 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 2:46 PM CDT, 40 minutes earlier.
Area forecast discussion, Apr 17, 2:46 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 246 PM CDT Wed Apr 17 2019 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 246 PM CDT Wed Apr 17 2019 The latest analysis and satellite/radar imagery show an area of low pressure over northeast Iowa and a warm front extending southeast across northern Illinois early this afternoon. As elevated moisture and instability surges north into the area, a leading band of rain is lifting northeast across central and northeast WI. A more significant area of showers and storms is moving northeast over east-central Minnesota and northwest Wisconsin. Some decent radar estimated rainfall has occurred on the southern edge of this precipitation and just north of the warm front, with amounts of 1-2" estimated. Some of this heavy rain could approach central WI by late this afternoon into early this evening. As the low moves across the region later today, thunderstorm details and rainfall are the main forecast concerns. Tonight...Low pressure is expected to track northeast across central and northeast WI tonight. With this track, parts of central into the northern Fox Valley will likely see a warm front move through during the evening, and temps slowly rise for a several hour period. However, the boundary layer is expected to remain stable while instability (most unstable capes of 600-900 j/kg) surges in above the inversion. The combination of the forcing from the low pressure, growing instability, and precipitable water values upwards of 1.25 inches support the model depiction of a large area of showers and storms moving across the area during the evening. Some of the strongest storms could produce hail and gusty winds. The largest impacts could very well come via heavy rainfall, as 1 to 1.5 inches of rain (locally up to 2"?) is possible over northern WI. This could lead to some urban and small stream flooding in the short term, and rises on area rivers in the long term. The rain will depart from late evening into the overnight from southwest to northeast behind the low. Some spotty light rain could linger over far northern WI. Temps will fall into the mid 30s near the U.P. border to the mid 40s over the Fox Valley. Thursday...The low pressure system will rapidly move away from the region, while upper trough gradually moves overhead from the northwest. With the arrival of the upper trough, progged soundings indicate that saturation depth will increase through the day and up to 600mb over central and north-central WI. This suggests chances of showers will increase through the day, particularly over central and north-central WI. Will increase pop chances slightly. With plenty of clouds and light precip around, temps will remain cool, and range through the 40s. .LONG TERM...Thursday Night Through Wednesday Issued at 246 PM CDT Wed Apr 17 2019 Surface low pressure and upper trough will be exiting the state Thursday night, with drier air pushing into the area from the north. The dry air will shut off any lingering evening shower activity by around midnight. Mainly rain is expected, but thermal profiles indicate a little snow could mix in over northern WI but little to no accumulation is expected. A large area of surface high pressure and upper level ridging will then spread into the Great Lakes region. This will bring a break in the unsettled weather, with increasing amounts of sunshine, and temps climbing to near normal on Friday (mid-upper 50s) and well above normal (60's) on Saturday. The chilly waters of Lake Michigan will keep temps cooler near the lake. Will need to keep an eye on RH values Friday and Saturday afternoon as a very dry airmass (precipitable waters under 0.30" on Friday) will reside over the area. RH values look to drop into the middle 20s to middle 30s, lowest across central and north central WI. Luckily, winds will remain on the light side where the driest air resides (central/north central WI) with no significant winds to really mix down (under 15 kts). Plus, recent rains have kept soils pretty wet, so the overall wildland fire threat should be minimized. The chance of showers and maybe a few storms arrives on Sunday as a cold front swings through the state. Upper support looks to trail the surface front, plus moisture will be lacking with this system. Definitely won't be a wash out and most spots will probably stay dry, but can't rule out a few showers or even a storm. Models trending toward bringing another low pressure system across the region early next week, but differences remain, so hard to pin down any details on how widespread or how much rain we will get. Temps look to remain near or above normal. && .AVIATION...for 18Z TAF Issuance Issued at 1121 AM CDT Wed Apr 17 2019 Periods of showers and thunderstorms are expected until shortly after midnight as low pressure traverses the region. The first round will lift northeast across the area this afternoon. However, the main area of storms will push across the area from late afternoon through the evening. The greatest threat of thunderstorms will occur over central to northeast WI. Some storms may contain small hail and brief gusty winds. Visibilities and cigs are expected to deteriorate from south to north through the afternoon. Ceilings and visibilities should rise to MVFR in most places Thursday afternoon. && .HYDROLOGY... Issued at 246 PM CDT Wed Apr 17 2019 Many area rivers and streams will be on the rise over the next several days due to melting snow (across the north) and rainfall today into Thursday. Several rivers in the Wisconsin, Menominee, and Wolf river basins will be near or above flood stage through the weekend, with some remaining in flood stage next week. Exactly how much rain we receive tonight will determine the severity of the potential flooding, but with another 1-2 inches of rain forecast to fall into the basins, minor flooding is expected. Boaters and fishermen should exercise caution, as the high water levels may create fast flows on some rivers into the weekend. Rain chances arrive on Sunday, but amounts should be on the low side. There will be additional rain chances next week at times, however there remains quite a bit of uncertainly on timing and amounts. Any additional rain will aggravate the flooding situation. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MPC LONG TERM......Bersch AVIATION.......MPC HYDROLOGY......Bersch
Hazardous weather outlook, Apr 17, 2:45 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Wed Apr 17 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Showers and thunderstorms may produce over an inch of rain, with locally higher amounts up to two inches. The rain combined with remaining snowmelt could produce some flooding of small streams and urban areas, and continue the slow rise of larger rivers. Scattered thunderstorms are also expected through the evening. A few strong storms with hail are possible. Patchy dense fog will reduce visibilities near Lake Michigan below one half mile at times through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The additional rain and runoff from remaining snowmelt will continue an increased risk of flooding on area rivers. Boaters and fishermen should also exercise caution, as the high water levels may lead to fast flows on area rivers into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail or rainfall amounts over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-181945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Periods of dense fog will reduce visibilities on Lake Michigan below one mile at times through tonight. Scattered thunderstorms this afternoon and evening may pose a hazard to mariners. Conditions hazardous to small craft are also expected due to building waves and gusty east to south winds. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Gusty north winds on Thursday afternoon into Thursday night could create hazardous conditions for small craft. MPC/Bersch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:22 AM CDT | River Flood Warning | GRB | Marathon | 9 days |
| Apr 17, 8:43 AM CDT | Marine Dense Fog Advisory | GRB | 18 hr | |
| Apr 17, 10:29 AM CDT | River Flood Warning | GRB | Wood | 64 hr |
| Apr 17, 11:01 AM CDT | River Flood Warning | GRB | Marinette | 21 days |
| Apr 17, 12:17 PM CDT | Small Craft Advisory | GRB | 19 hr | |
| Apr 17, 3:26 PM CDT | River Flood Warning | GRB | Portage | 6 days |
| Apr 17, 6:45 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Marathon, Portage, Wood | 60 min |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.